Alert archive / Minnesota / Beach Hazards Statements in 2017
Beach Hazards Statement 14, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Aug 16, 2017, 5:08 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Aug 16, 2017, 6:00 AM CDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2017, 5:08 AM CDT (10:08 UTC)
- In effect from
- Aug 16, 2017, 6:00 AM CDT
- Expired
- Aug 16, 2017, 8:00 PM CDT
- In force
- 14 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 10.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1879 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
793 WHUS43 KDLH 161008 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 508 AM CDT WED AUG 16 2017 MNZ037-WIZ001-170100- /O.NEW.KDLH.BH.S.0014.170816T1100Z-170817T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 508 AM CDT WED AUG 16 2017 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT THROUGH THIS EVENING. * LOCATION...PARK POINT BEACH * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$ LE
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 16, 3:30 AM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 16, 3:30 AM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Duluth MN 330 AM CDT Wed Aug 16 2017 .SHORT TERM...(Today through Thursday) Issued at 330 AM CDT Wed Aug 16 2017 A significant slow-down in the precipitation today into tomorrow, but still expecting widespread light to moderate rainfall rates with a broad area of 1"+ rainfall expected. Precipitation placement remains a challenge, but guidance has generally shifted westward with axis of heaviest precipitation, now focused primarily over the Mississippi River basin in central/north-central Minnesota, though areas in far north-central Minnesota where drought is ongoing may miss out on the greatest precipitation amounts. Increasing easterly winds today as the low pressure system approaches the area, becoming northerly as the low pressure system tracks northeast across southern Minnesota into northern Wisconsin. Highs today and tomorrow in the mid 60s to mid 70s, lows tonight in the mid 50s low 60s. On the synoptic scale a mid-level shortwave trough ejects out of the central Rockies into the Great Plains today, deepening as it tracks northeast towards the Upper Mississippi River Valley tonight. A resulting surface low will deepen over southern Minnesota and track northeast towards the U.P. through Thursday evening. At low levels southerly flow is apparent on area VWPs, with a boundary of more moist air at 850mb stretching from the eastern Dakotas southeast through southern Minnesota per SPC mesoanalysis. This richer low level moisture will lift north into northern Minnesota and northwest Wisconsin today, with a few rounds of showers and perhaps a few thunderstorms. Moderate broad-scale lift due the mid-level shortwave lifting across the region and some warm air advection over the Upper Midwest ahead of the low today should help produce widespread light to moderate rainfall by tonight. With a slower approach than originally anticipated, some better instability will advect further north into parts of the Northland today resulting in isolated thunderstorms, though risk for severe storms remains low. A swath of 1-3" of rainfall is expected across a portion of the Northland associated with this low pressure system. While precipitation rates overall should remain light to moderate, there remains a risk for thunderstorms to produce heavy rainfall rates this evening given precipitable water values around 1.75", which is near the 96-98th percentile per observed sounding and CFSR climatology data, and given a 3-6 hour period of training possible as the low deepens and favorable moisture transport, flash flooding is possible. The area best favored for flash flooding will be along a narrow swath depending on the low track and how convection evolves, but at this point areas of central to northeast Minnesota are best favored, possibly into adjacent areas of northwest Wisconsin. The WPC Day 1 Excessive Rainfall Outlook depicts a slight risk for this area. .LONG TERM...(Thursday night through Tuesday) Issued at 330 AM CDT Wed Aug 16 2017 Thursday night is the tail end of the strong low pressure system that will affect the short term forecast. Showers should still be lingering over the eastern portions of the forecast area, mainly NW WI and the MN Arrowhead, tailing off overnight. With at least some clearing on the west side of this system, expect cooler conditions across the western forecast area. Have lowered mins there into the lower 50s, with some upper 40s possible. Friday and Saturday there should be some mainly diurnally driven afternoon and evening showers and thunderstorms with weak ridging over the area. Am carrying mainly slight chance pops both days. Also expect a gradual warming trend, with highs in the mid 70s to low 80s by Saturday. Saturday night and Sunday a weak cold front drops through the area, but with only a weak shortwave aloft, and the associated low is in northern Ontario. With the features weak, have kept pops to slight or low end chance, with above normal temperatures. The upper level flow for early next week has a broad upper level trough over the region, which is likely to produce fast moving shortwaves that move across the area. Confidence is very low at this time range that the models will be able to correctly depict this scale of feature, so while I have some small chance pops in the forecast, expect these to be adjusted as we get closer in time. For now, sky cover Monday is not very favorable for eclipse watching, but given the confidence factor am not too concerned just yet. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 100 AM CDT Wed Aug 16 2017 VFR through the first half of the forecast as high pressure remains nearby. By late morning, light rain will approach the BRD and INL terminals as low pressure moves into western Minnesota. As the rain slowly spreads east, ceilings and vsbys will lower into the MVFR range. The exception will be HYR which will remain VFR through the forecast. The best opportunity for thunder will be at BRD in the later afternoon. Timing is difficult and have a VCTS mention along with IFR ceilings. Will see IFR ceilings at HIB/INL toward the end of the forecast. && .PRELIMINARY POINT TEMPS/POPS... DLH 66 58 64 55 / 80 100 90 20 INL 71 58 68 50 / 70 80 50 10 BRD 70 59 71 55 / 90 90 70 10 HYR 75 62 70 56 / 30 90 70 20 ASX 75 61 67 57 / 30 100 90 40 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...JJM LONG TERM...LE AVIATION...GSF/LE
Hazardous weather outlook, Aug 16, 4:03 AM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 403 AM CDT Wed Aug 16 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-170930- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 403 AM CDT Wed Aug 16 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Isolated thunderstorms are possible today into this evening, some of which could produce heavy rainfall. Tonight into Thursday morning heavy rainfall could produce localized flooding. A total of 1 to 3 inches of rainfall is expected across much of the Northland today into tomorrow, with locally higher amounts possible. Strong northeast winds will increase the threat of rip currents today, mainly in the Duluth entry affecting the Park Point Beach in Duluth. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will be possible over portions of the Northland Friday and again Sunday into early next week. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation is not anticipated today or tonight. However, any reports of flooding tonight are appreciated. LSZ121-140>148-170930- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 403 AM CDT Wed Aug 16 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Increasing and persistent northeast winds are expected to cause hazardous conditions for small craft beginning this afternoon, and continuing tonight. Please refer to the latest Nearshore Marine Forecast and Marine Weather Statement for additional details on a Small Craft Advisory that has been issued for the southwestern tip and portions of the North Shore of Lake Superior. There is also a chance for thunderstorms over portions of western Lake Superior this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Northeast winds will become more northerly and diminish during the day on Thursday, allowing waves to diminish across Lake Superior. Please see the latest Near Shore Forecast and Marine Weather Message for details on Small Craft Advisory in effect for portions of the western Lake Superior through Thursday. There will be a chance for thunderstorms over portions of the nearshore waters Friday and again Sunday into early next week. LE/JJM More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:50 AM CDT | Small Craft Advisory | DLH | 41 hr |
Nearby
Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.